RN

Delirium: Identification, Prevention and Treatment

Nurses are key to delirium prevention, so make sure you are aware of all the sign and risk factors

By Kim Maryniak, PhDc, MSN, RNC-NIC, contributor

Delirium is an acute, transient condition that can be very serious (Alagiakrishnan, 2015). Though delirium is preventable and is usually treatable, it is very common among hospitalized patients, occurring in up to 25% of inpatients (American Nurses Association [ANA] 2016a & 2016b). Delirium is also prevalent in 50% of surgical patients, 75% of patients in the ICU, 77% of burn patients, and 20% of patients in nursing homes (ANA, 2016b). Furthermore, up to 50% of elderly patients experience delirium postoperatively, and an astounding 90% of patients with cancer experience delirium in their last days or hours of life (ANA, 2016a).

Delirium develops rapidly over a short period of time--within hours or a few days, and symptoms can vary over the course of the day (Alagiakrishnan, 2015, ANA 2016a). Signs and symptoms of delirium include a decrease in attention span, intermittent confusion, disorientation, cognitive changes, hallucinations, altered level of consciousness, delusions, dysphasia, tremors, dysarthria, and a decrease in short-term memory.

Delirium is divided into three subtypes: hypoactive, hyperactive, and mixed. Of these subtypes, the least recognized is hypoactive delirium which includes apathy, sedation, and hand lethargy. Conversely, the most recognized subtype is hyperactive delirium which includes restlessness, agitation, and combative behavior. Mixed delirium comprises of a fluctuation of symptoms between hypoactive and hyperactive (ANA, 2016a).

Medications are the most common cause of reversible delirium, including, but not limited to: narcotics, anticholinergics, sedative hypnotics, histamine-2 (H2) blockers, corticosteroids, antihypertensives, and anti-Parkinson medications (Alagiakrishnan, 2015). However, other common causes of delirium include hypoglycemia, hypoxia, hyperthermia, substance intoxication or withdrawal, medications, infections, fluid or metabolic imbalances, lack of sleep, sensory deprivation, brain lesions, closed head injury, cerebrovascular accident, cerebral or subarachnoid hemorrhage, hypoperfusion, urinary retention, fecal impaction, and environmental changes (Alagiakrishnan, 2015, ANA 2016a).

Nurses are integral to preventing and identifying delirium. Assessment of risk factors should be performed upon admission, and throughout the hospital stay. Risk factors can change during hospitalization as a result of treatments and therapies, such as medications and surgery. Risk factors associated with the development of delirium include advanced age, dementia, use of restraints, malnutrition, use of an indwelling urinary catheter, polypharmacy (more than three medications), or an iatrogenic event (Alagiakrishnan, 2015, ANA 2016a).

Nurses should also assess for signs and symptoms of delirium at least once per shift. Subtle symptoms may be difficult to detect, so an in-depth assessment is important. Family members can also assist, as they are usually the first to identify differences in the patient’s behavior (Alagiakrishnan, 2015; Oregon Geriatric Education Center, 2012).

Delirium prevention strategies include early and frequent mobility (particularly during the day), frequent orientation, sleep management, ensuring the patient has glasses and/or hearing aids on, fluid and electrolyte management, and effective pain management. Involving the family is also important to help calm and orient the patient (Oregon Geriatric Education Center, 2012).

Treatment of delirium is individualized to the patient. The cause of the delirium should be found and treated. For example, if medications are believed to be the cause, then the provider should determine if alternative medications can be used.  Infections and fluid or electrolyte imbalances should be treated. In cases with behaviors which may cause injury to the patient or others, medications may be used, with caution. These may include antipsychotics, neuroleptics, and short-acting sedatives (if experiencing withdrawal). Medications for elderly patients should be used with extreme caution (Alagiakrishnan, 2015; Oregon Geriatric Education Center, 2012). Non-pharmacological treatments include the strategies described with delirium prevention.

Delirium can cause serious and long-term consequences. Delirium is associated with increased mortality, increased falls, increased short- and long-term cognitive and functional impairment, extended lengths of stay in hospital, increased requirement for long-term care post-hospitalization, and increased health care costs (Alagiakrishnan, 2015; ANA, 2016a & 2016b).

Nurses play a vital role in assessing patients, identifying risk factors and symptoms early, implementing prevention strategies, and advocating for patient treatment of delirium.

For more information on delirium, consider this RN.com course: Delirium in the ICU: More Common than We Think.




Resource:
Delirium: Prevent, Identify, Treat
References:
Alagiakrishnan, K. (2015). Delirium. Retrieved from http://emedicine.medscape.com/article/288890-overview
American Nurses Association. (2016a). Delirium: A nurse’s primer. Retrieved from http://www.nursingworld.org/Delirium-Primer
American Nurses Association. (2016b). Delirium: Prevent, identify, treat.  Retrieved from http://www.nursingworld.org/Delirium-Prevent-Identify-Treat
Oregon Geriatric Education Center. (2012). A team approach to prevent delirium. Retrieved from http://www.ohsu.edu/xd/education/schools/school-of-nursing/about/centers/oregon-geriatric-education/upload/A-Team-Approach-to-Delirium-Prevention-2012-2.pdf



© 2016. AMN Healthcare, Inc. All Rights Reserved.